A phenobarbital overdose: a case report

Lydia Giannitrapani, Giuseppe Montalto, Anna Licata, Maurizio Soresi, Antonietta Serruto, Elisa Pollaccia, Maria Giovanna Minissale

Risultato della ricerca: Other

Abstract

Background: Phenobarbital is a long-acting barbiturate,responsible for many cases of poisoning, from unintentionaloverdose or attempted suicide. We report a case of phenobarbitaloverdose in a patient with history of depression.Patients and Methods: A 60 year old woman was admitted toour Internal Medicine Unit for drowsiness, irritability, difficulties inthe maintenance of an upright position, dysphasia and weakness.She was suffering from depression and epilepsy and treated withphenobarbital 150 mg/die.Results: At the admittance, she had high fever and neck stiffness;phenobarbital serum levels were 71.2 mcg/ml (3 times u.n.l.);aminotransferases were 12-17u.n.l. Arterial blood pressure was80/50 mmHg. An inflammatory meningeal process was excludedby lumbar puncture; a brain and spinal cord CT scan excludedspine bone lesions and ischemic stroke. In the suspect of anoverdose, a protocol of urine alkalinization was applied resultingin a reduction of phenobarbital levels below the therapeutic rangein about 6 days, with state of consciousness, cognitive andbehavioral functions improvement. A rapid normalization inaminotransferases levels was noted and serology for hepatitisviruses (HAV, HBV, CMV, EBV, HSV) resulted negative.Conclusions: In our patient phenobarbital was responsible forstupor, hypotension, hypertonicity and aminotransferaseselevation, whereas fever was due to a concomitant pulmonaryinflammatory process resolved after antibiotic therapy. Despite theuse of these drugs has been progressively reduced, the numberoverdose reports remains still high
Lingua originaleEnglish
Pagine114-114
Numero di pagine1
Stato di pubblicazionePublished - 2017

Fingerprint Entra nei temi di ricerca di 'A phenobarbital overdose: a case report'. Insieme formano una fingerprint unica.

  • Cita questo

    Giannitrapani, L., Montalto, G., Licata, A., Soresi, M., Serruto, A., Pollaccia, E., & Minissale, M. G. (2017). A phenobarbital overdose: a case report. 114-114.